Nebraska, 2021High Wind in Nebraska, October 13, 2021
October 13, 2021 · NWS GLD · 1 event in 1 county or zone
On October 13th, southwestern Nebraska saw windy conditions after a storm system departed away from the area during the previous night. While most of the area saw northwesterly winds gusting around 40 mph, a 61 mph wind gust was reported at the McCook airport.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On October 13th, southwestern Nebraska saw windy conditions after a storm system departed away from the area during the previous night. While most of the area saw northwesterly winds gusting around 40 mph, a 61 mph wind gust was reported at the McCook airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Oct 13, 3:45 AM CST, 7 hours 8 minutes earlier.
Area forecast discussion, Oct 13, 3:45 AM CST, 7 hours 8 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
345 AM MDT Wed Oct 13 2021
.SHORT TERM...(Today through Friday night)
Issued at 345 AM MDT Wed Oct 13 2021
Today-tonight...dry conditions are expected. The vertically stacked
storm system that brought high winds and severe weather to the Tri-
State area Tuesday is currently located over northwest Nebraska
early this morning. For today the center of the storm system will
move into southeast North Dakota then northeast and out of the
country.
Northwest winds gusting up to 40 mph are expected along the KS/NE
border this morning before decreasing through the rest of the day as
the pressure gradient decreases. For tonight winds become north to
northeasterly at 5 to 15 mph as another cold front moves through.
Under a sunny sky, high temperatures are expected to reach the low
to mid 60s. Some mid level clouds move into the northwest and
western portions of the area tonight otherwise clear. Low
temperatures are expected to fall into the low to mid 30s. Per
coordination with surrounding offices a Frost Advisory has been
issued for locations along and north of Interstate 70. Despite low
temperatures falling at or below freezing to the south of the
advisory surface winds of 10 to 15 mph are expected which would
limit the development of frost.
Thursday-Thursday night...another large upper trough advances toward
the area during the day, moving through the area during the night.
Rain showers are possible in the afternoon and generally confined to
areas along and west of Highway 27. For the overnight hours
precipitation chances shift to areas along and south of Interstate
70. With forecast low temperatures in the upper 20s to upper 30s
those along and west of Highway 27 have a chance at seeing some
light snow. No accumulation is expected. High temperatures are
expected to be in the low 50s to low 60s.
Friday-Friday night...Sunshine returns to the area with a clear sky
during the night. A tight pressure gradient will support northwest
winds gusting up to 35 mph during the day. A light west to southwest
wind is expected during the night. High temperatures are forecast to
reach the mid 50s to low 60s. Low temperatures could be rather
chilly given a clear sky, dewpoints in the teens to mid 20s and
fairly light winds. I've undercut guidance a bit and gone with low
temperatures in the mid 20s to low 30s. Friday night appears to
be the best possibility of widespread frost and freeze conditions
across the area, especially if the winds are lighter than
currently forecast.
.LONG TERM...(Saturday through Wednesday)
Issued at 257 AM MDT Wed Oct 13 2021
The extended forecast begins with northwest flow aloft over the Tri-
State area and a ridge building over the western CONUS. Dry
conditions are expected throughout the forecast period as the ridge
moves in over the Central High Plains. Through the day Saturday,
the ridge shifts east, coming over the Tri-State area. A gradual
warming trend begins Saturday with afternoon high temperatures
ranging from the mid-60s to low 70s. Lows will be primarily in the
30s.
Northwest flow persists over the region on Sunday with surface lee
trough developing over hte western extent of the CWA. For the time
being, conditions are expected to remain dry. Highs return to above
normal, ranging from the low to mid-70s. Monday morning lows have
come up a few degrees, now expected to range from the mid-30s to mid-
40s. The warm temperatures continue into Monday as the ridge works
its way eastward.
The pattern changes on Tuesday with some uncertainty on what impact
this will have to the area. A closed upper low is expected to move
across the northern half of the CONUS on Tuesday, however, there is
considerable disagreement on path and timing. The GFS has an
aggressive northerly track, keeping the low over the Dakotas and
moisture out of the Central High Plains. The ECMWF on the other
hand, brings the low further south, through the Bighorns and the
Colorado Rockies before hooking right, across the Goodland CWA. This
solution does bring a chance of precipitation to the forecast. The
timing is also several hours slower than that of the GFS. For now,
the forecast remains dry with a wary eye keeping watch on this
system.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 345 AM MDT Wed Oct 13 2021
KGLD...VFR conditions through the period. A west wind around 13kts
at taf issuance will continue through the morning, decreasing
slightly from the west through the afternoon. For tonight winds
gradually back to the northeast through midnight at speeds up to
10kts. After midnight a northeast wind near 10kts continues.
KMCK...VFR conditions through the period. A west wind gusting to
30kts at taf issuance will continue through the day. For the
overnight hours winds veer to the northwest at speeds around 6kts
or so.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Frost Advisory from midnight MDT /1 AM CDT/ tonight to 9 AM MDT
/10 AM CDT/ Thursday for KSZ001>004-013>016.
CO...Frost Advisory from midnight tonight to 9 AM MDT Thursday for
COZ090-091.
NE...Frost Advisory from midnight MDT /1 AM CDT/ tonight to 9 AM MDT
/10 AM CDT/ Thursday for NEZ079>081.
&&
SHORT TERM...99
LONG TERM...AW
AVIATION...99Hazardous weather outlook, Oct 13, 3:20 AM CST, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
320 AM MDT Wed Oct 13 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
320 AM MDT Wed Oct 13 2021 /420 AM CDT Wed Oct 13 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
Elevated fire weather conditions are expected this afternoon, mainly
along and west of the Colorado Kansas border.
A Frost Advisory is in effect beginning at midnight MDT (1 AM CDT)
for locations along and north of Interstate 70. Low temperatures are
expected to drop into the 30 to 36 degree range with a light north to
northeast wind.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A Frost Advisory remains in effect until 9 AM MDT (10 AM CDT)
Thursday morning along and north of Interstate 70.
Elevated to near critical fire weather conditions are expected
Friday afternoon and Sunday afternoon, mainly along and west of
Highway 27.
Elevated fire weather conditions are expected Saturday afternoon
and Monday afternoon along and west of Highway 27.
Freezing and sub freezing temperatures are expected across much of
the Tri-State area during the overnight and early morning hours
Thursday through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Oct 13, 8:57 AM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
857 AM MDT WED OCT 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM HAIL NORTON 39.84N 99.89W
10/12/2021 E0.50 INCH NORTON KS COCORAHS
DELAYED REPORT. MOSTLY PEA SIZE HAIL, BUT
SOME UP TO HALF INCH SIZE.
&&
JBHLocal storm report, Oct 13, 9:21 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
921 AM MDT WED OCT 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM HEAVY RAIN 20 N PARKS 40.32N 101.67W
10/13/2021 M0.64 INCH DUNDY NE CO-OP OBSERVER
STORM TOTAL PRECIPITATION.
&&
KMKHigh Wind, Red Willow
- When
- October 13, 10:53 AM CST
- Where
- Red Willow forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
KMCK ASOS reported a 61 mph wind gust at location.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Texas, October 13 to 14, 20212 deaths · $75,000 · 56 kt wind · 23 events
- Tornadoes in Minnesota, October 13, 2021EF1 · 5 events
- Flash Flooding and Debris Flows in Puerto Rico, October 13 to 16, 2021$4,000 · 12 events
- High Wind in South Dakota, October 13, 202168 kt wind · 11 events
- High Wind in Nebraska, October 13, 202164 kt wind · 10 events
- Tornadoes and Damaging Wind in South Dakota, October 13, 2021EF0 · 10 events
- Tornado in North Dakota, October 13, 2021EF0 · 4 events
- Frost and Freeze in Colorado, October 13 to 14, 20213 events
- Damaging Winds in Kansas, October 13, 202152 kt wind · 2 events
- Damaging Wind in Minnesota, October 13, 202178 kt wind · 2 events
- Damaging Wind in Texas, October 13, 202150 kt wind · 1 event
- Lightning Strike in South Dakota, October 13, 2021$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988213.